Medical Questions > Mental Health > Bipolar Disorder Forum

Husband Bipolar with hallucinations

My husband is bipolar--recently diagnosed. He is taking 2000 mg. of Depakote ER daily and has recently been reduced from 200 mg to 100 mg of Lamictal daily. He is constantly complaining about hallucinations, and I'm not sure what we can do to help him, because it's only been about a week since the doctor reduced his dosage. I am afraid to let this go--I don't want him to become suicidal or hopeless about his situation again. Sometimes I think he's overmedicated, and sometimes I think he's not medicated enough.
Did you find this post helpful?
|

User Profile
replied January 26th, 2009
Hi MrsD,

What kind of hallucinations is your husband having? Tactile, audio, or visual? How often do they occur?

Hallucinations are not a symptom of bipolar disorder. He could possibly have schizo-affective disorder along with bipolar. This is not uncommon. I suggest telling a psychiatrist about this IMMEDIATELY. He may need to go on an anti-psychotic along with the 2 mood stabilizers. Only the doctor will know what is the right amount of medication.

I am worried about this situation. So if you need any more advice, feel free to contact me. Good luck to you!
|
Did you find this post helpful?

User Profile
replied February 2nd, 2009
Extremely eHealthy
mrsd1103!
Hallucinations and delusions are also symptoms of bipolar disorder, and many doctors have made mistake misdiagnosing bipolar patients as a schizophrenic one.
When hallucinations do apper, they are sign that the illness is taking worse course, probably due to being under medicated.
His psychiatrist needs to correct his dosage or to try new combination of meds.
It isn't easy to find the right cocktail of meds and doses to treat bipolar patient.

Best wishes for you and your husband!
Marija
|
Did you find this post helpful?

replied February 4th, 2009
Extremely eHealthy
Hallucinations can be present with bipolar disorder. You need to have your husband report this to his doctor. A simple increase in a medication or adding a small amount of an antispychotic can help alleviate the hallucinations. My son was experiencing auditory hallucinations. We increased his antipsychotic by a tiny amount and that was enough to control the hallucinations. Talk to the psychiatrist. Your husband should not have to live with this.
|
Did you find this post helpful?

replied October 27th, 2011
My boyfriend of seven years also has been recently diagnosed with bipolar 1 disorder manic. He is prescribed Depakote 500mg, and Seroquel. Prior to being diagnosed he was stated in a mental facility for acute patients. When he came back home he said there was a worker that walked around in a halloween mask and appeared at the door, and then the window.
He also says " you were in a motel with that guy, how much money did you make, your gross, I saw him, he asked me to come with him to see you." He thinks I am a prostitute that made $100,000, while he was in the hospital.
How could my boyfriend that I've grown up with, and only person I have ever loved so deeply, become such a paranoid irritable insomniac? Where do these stories and the people in them come from?
|
Did you find this post helpful?
Must Read
Do you know what bipolar is exactly? And what types of bipolar do doctors classify and diagnose? Learn more basics about bipolar disorder here....
Can stress put you at risk of developing bipolar disorder? Read here for information on risk factors which increase the likelihood that someone becomes bipolar....
Bipolar is difficult to diagnose as an illness ... but bipolar symptoms are usually accompanied by extreme changes. What are the symptoms of bipolar disorder?...